Publications

Errata and Addenda
  • Paper 42: In Table 1 on page 204, we are missing some entries:
  • Paper 53: In the Theorem and in Corollary 1: "for all $i\leq m$" should be "for all $n\leq m$". Also, on page 3805, line 2:   $A_m^i \to  A_m^{i+2}$  should be $A_m^i \to  A_m^{i+2k}$. 
  • Paper 61: In the third line of the proof of Lemma 7, "by Remark 2" should be "by Remark 5".
  • Paper 65: For other proofs of the irrationality of root 2, see http://www.cut-the-knot.org/proofs/sq_root.shtml. A closely related classic construction, on the pentagon, is given in http://www.mlahanas.de/Greeks/Pentagon.htm
  • Paper 72: On the last page, [3, Corollary 1], should be [3, Theorem 3].
  • Paper 84: Michael Maltenfort kindly pointed out the following slip-ups:
    1. The list of "8 possible triples" on page 519 only lists seven; the triplet (0,2,0) is missing.
    2. Just preceding the table on page 521, the claim that the proficiencies "remain constant if and only if c_1 = 2” isn’t correct. For this reason, the last cell of the table should begin with "does not increase if c_1 >2" (rather than "decreases if c_1 > 2").  The proof of Proposition 1 is still valid, because of the consideration of the pair (c_1), (c_2, c_3, ..., c_n).
    3. Towards the end of the paper, the words  "diameters" and "diagonals” are both used. There is no intended difference here. I should just have used “diameters” throughout.

Preprints etc

  1. with Nhan Bao Ho, 'Impartial Games as Acyclic Digraphs'; draft notes.
  2. with Chris Aebi, `The quartic residues latin square', to appear in Integers.
My University has made it impossible for us to link to copies of our papers. Of course, published papers can be accessed through MathSciNet, ArXiv, and ResearchGate. If there is any paper you want, just drop me an email.

List of Publications

  1. 'Géométrie globale des feuilletages totalement géodésiques', C.R. Acad. Sci. Paris 297 (1983), 525-527.
  2. 'Feuilletages totalement géodésiques de dimension 1, 2 ou 3', C.R. Acad. Sci. Paris 298 (1984), 341-344.
  3. 'Aspects cohomologiques des feuilletages totalement géodésiques', C.R. Acad. Sci. Paris 299 (1984), 1017-1019.
  4. 'A general description of totally geodesic foliations', Tòhoku Math. J. 38 (1986), 37-55.
  5. 'Some properties of a cohomology group associated to a totally geodesic foliation', Math. Zeitschrift 192 (1986), 391-403.
  6. with Etienne Ghys, 'Totally geodesic foliations on 4-manifolds', J. Diff. Geom. 23 (1986), 241-254.
  7. 'Feuilletages totalement géodésiques sur les variétés simplement connexes', Feuilletages riemanniens (P. Dazord, N. Desolneux-Moulis, J.-M. Morvan eds.) Travaux en cours 26 (1988), Herman Paris, 1-14.
  8. 'The duality between Riemannian foliations and geodesible foliations', Riemannian Foliations by Pierre Molino, Progress in Math. 73, Birkhäuser Boston, (1988), 249-263.
  9. 'Totally umbilic Riemannian foliations', Michigan Math. J. 37 (1990), 145-159.
  10. 'Compact 4-manifolds that admit totally umbilic foliations', Differential Geometry and its Applications, ed. J. Janyska and D. Krupka, World Scientific (1990), 9-16.
  11. with R. Sharpe, 'On the inversive differential geometry of plane curves', Enseign. Math. 36 (1990), 175-196.
  12. with J. Banks, J. Brooks, G. Davis and P. Stacey, 'On Devaney's definition of chaos', Amer. Math. Monthly 99 (1992), 332-334.
  13. with Mehmet Özdemir and Ekkehard-H. Tjaden, 'A counterexample to a conjecture of U. Pinkall', Topology 31 (1992), 557-558.
  14. with M. McIntyre and M. Özdemir, 'A six vertex theorem for bounding normal planar curves', Bull. London Math. Soc. 25 (1993), 169-176.
  15. with M. McIntyre, 'A new formula for winding number', Geom. Dedicata 46 (1993), 149-160.
  16. with M. McIntyre and J. Strantzen, 'Geometric proofs of recent results of Yang Lu', Math. Mag. 66 (1993), 263-265.
  17. with D. Elton, 'The planarity problem for signed Gauss words', J. Knot Theory and its Ramifications 2 (1993), 359-367.
  18. with R. Sharpe and L. Webb, 'Conformal invariants of curves and surfaces in 3-dimensional space forms', Rocky Mount. J. Math. 24 (1994), 933-959.
  19. with G. Davis, D. Elton, A. Kolganova, P. Perversi, 'Chaotic group actions', Enseign. Math. 41 (1995), 123-133.
  20. with A. Kolganova, 'Chaotic actions of free groups', Nonlinearity 9 (1996), 1015-1021.
  21. with D. Elton, 'The planarity problem II', J. Knot Theory and its Ramifications 5 (1996), 137-144.
  22. with B. Jessup and J. Pitkethley, 'Some remarks on the cohomology of nilpotent Lie algebras of small dimension', Integrable Systems and Foliations (C. Albert, R. Brouzet, J.-P. Dufour eds.) Birkhäuser Boston, 1997.
  23. with G. Armstrong and B. Jessup, 'Explicit Betti numbers for a family of nilpotent Lie algebras', Proc. Amer. Math. Soc. 125 (1997), 381-385.
  24. with R. Escobales, 'Note on a theorem of Gromoll-Grove', Bull. Austral. Math. Soc. 55 (1997), 1-5.
  25. with R. Escobales, 'Further geometry of the mean curvature one-form and the normal plane field one-form on a foliated Riemannian manifold', J. Austral. Math. Soc. Ser. A 62 (1997), 46-63.
  26. with B. Jessup, 'New bounds on the Betti numbers of nilpotent Lie algebras', Comm. Algebra 25 (1997), 415-430.
  27. with E. Ghys, 'The local linearization problem for smooth SL(n)-actions', Enseign. Math. 43 (1997), 133-171.
  28. with B. Jessup and M. Nicolau, 'Topologically transitive homeomorphisms of quotients of tori', J. Discrete Contin. Dynam. Systems 5 (1999), 291-300.
  29. with G. Armstrong and G. Kim, 'Lie algebras of cohomological codimension one', Proc. Amer. Math. Soc. 127 (1999), 709-714.
  30. with D.M. King, 'The Answer to Woodall's Musquash Problem', Discrete Math. 207 (1999), 25-32.
  31. with G. Elton and P.J. Stacey, 'On the definition of collineation', Math. Mag. 72 (1999), 401.
  32. with Y. Nikolayevsky, 'Bounds for Generalized Thrackles', Discrete Comput. Geom. 23 (2000), 191-206.
  33. with J. Bamberg, 'Torsion Free Groups Generated by A Pair of Rational Parabolic Mobius Transformations', Bull. Austral. Math. Soc. 61 (2000), 151-152.
  34. with G. Kim, 'Lie Algebras of Least Cohomology', J. Lie Theory 10 (2000), 435-441.
  35. with D.M. King, 'All Odd Musquashes are Standard', Discrete Math. 226 (2001), 71-91.
  36. with G. Byrnes and B. Jessup, 'Leftovers from the Ham Sandwich Theorem', Amer. Math. Monthly 108 (2001), 246-249.
  37. with G. Kim, 'The mod 4 behaviour of total Lie algebra cohomology', Arch. Math. 77 (2001), 177-180.
  38. 'Queens on Non-square Tori', Electron. J. Combin. 8(1) (2001), N6.
  39. with P. Molino, 'Weakly Involutive Totally Geodesic Distributions of Constant Rank', in "Essays on Geometry and Related Topics: Mémoires dédiés à André Haefliger" (E. Ghys, P. de la Harpe, V.F.R. Jones, V. Sergiescu, T. Tsuboi, eds.), L'Enseign. Math., Geneva 2001, pp. 177-204.
  40. 'The Approximative Centre of a Lie Algebra', J. Lie Theory 12 (2002), 205-216.
  41. 'Pillow chess', Math. Mag. 75 (2002), 173-186.
  42. with J. Bamberg and D. Kilminster, 'The Crystallographic Restriction, permutations, and Goldbach's Conjecture', Amer. Math. Monthly 110 (2003), 202-209.
  43. with B. Jessup, 'Cohomology Operations for Lie Algebras', Trans. Amer. Math. Soc. 356 (2004), 1569-1583.
  44. with M. McIntyre and Y. Nikolayevsky, 'The Thrackle Conjecture for K5 and K3,3', in "Towards a Theory of Geometric Graphs", Contemp. Math., Vol. 342, Amer. Math. Soc., Providence, RI, 2004, pp. 35-54.
  45. with D. van Golstein Brouwers and J. Bamberg, 'Totally Goldbach Numbers and Related Conjectures', Austral. Math. Soc. Gaz. 31 (2004), 251-255.
  46. 'Is there a greater role for prime numbers in our schools?', Austral. Sen. Math. J. 19 (2005), 24-37.
  47. with A. Nielsen, 'On the Dynamics of the Linear Action of SL(n,Z)', Bull. Austral. Math. Soc. 71 (2005), 359 - 365.
  48. 'Els nombres primers poden tenir mès protagonisme a Secundària?', Butlletì de la Societat Catalana de Matemàtiques 20 (2005), 75-89.
  49. with Korrakot Chartarrayawadee, 'Brussels Sprouts and Cloves', Math. Mag. 80 (2007) 46-58.
  50. with A. Kolganova and A. Nielsen, 'Topological Transitivity and Mixing Notions for Group Actions', Rocky Mountain J. Math. 37 (2007), 371-397.
  51. with Thanh Duong Pham, 'An example of a chaotic group action on the plane by compactly supported homeomorphisms', Topology Appl. 155 (2007), 614-617.
  52. with B. Jessup, 'Free submodules for the central representation in the cohomology of Lie algebras', Proc. Amer. Math. Soc. 136 (2008), 1919-1923.
  53. with S. Jambor, 'The cohomology of the Heisenberg Lie algebras over fields of finite characteristic', Proc. Amer. Math. Soc. 136 (2008), no. 11, 3803-3807.
  54. with J. Banks, M. Jackson, M. Jerie, Y. Nikolayevsky and T. Poole, 'On The Definition of a Topological Space', Austral. Math. Soc. Gaz. 35 (2008), no. 3, 195-202.
  55. with Christian Aebi, 'Catalan Numbers, Primes and Twin Primes', Elemente der Mathematik 63 (2008), no. 4, 153–164.
  56. with Christian Aebi, 'Partitions of Primes', Parabola 45 (2009), no. 1, 3-12.
  57. with Suhua Wang, Enhui Shi and Lizhen Zhou, 'Topological transitivity of solvable group actions on the line R', Colloq. Math. 116 (2009), no. 2, 203-215.
  58. with Y. Nikolayevsky, 'Generalized Thrackle Drawings of Non-Bipartite Graphs', Discrete and Computational Geometry 41 (2009), no. 1, 119-134.
  59. 'Log-concavity of the cohomology of nilpotent Lie algebras in characteristic two', J. Gen. Lie Theory Appl. 3 (2009), no. 3, 181-182.
  60. with Nhan Bao Ho, 'Ultimately bipartite subtraction games', Australasian J. Combinatorics 48 (2010), 213-220. (Link to AJC website)
  61. with Nhan Bao Ho, 'MIN, a combinatorial game having a connection to prime numbers', Integers 10 (2010), 765-770.
  62. with Nhan Bao Ho and Tamas Lengyel, 'The Sprague-Grundy function of the real game Euclid', Discrete. Math. 311 (2011), 457-462.
  63. with Nhan Bao Ho, 'Some remarks on End-Nim', Int. J. Comb. 2011 (2011), Article ID 824742.
  64. with Yury Nikolayevsky, 'Outerplanar Thrackles', Graphs and Combinatorics 28 (2012), 85-96.
  65. 'Proof without words', Math. Mag. 85 (2012), no. 2, 123, (see errata and addenda below).
  66. with Christian Aebi, 'A Property of Twin Primes', Integers 12 (2012), #A7.
  67. with Christian Aebi, 'Morley's other miracle', Math. Mag. 85 (2012), no. 3, 205-211.
  68. with Nhan Bao Ho, 'A restriction of Euclid', Bull. Austral. Math. Soc. 86 (2012), no. 3, 506-509.
  69. with Anna Hinic Galic and Yuri Nikolayevsky, 'Totally geodesic subalgebas of nilpotent Lie algebras',  J. Lie Theory 23 (2013), no. 4, 1023-1049.
  70. with Anna Hinic Galic and Yuri Nikolayevsky, 'Totally geodesic of filiform nilpotent Lie algebras',  J. Lie Theory 23 (2013), no. 4, 1051-1074.
  71. with Nguyen Thanh Tung Le, Anthony Nielsen, Yuri Nikolayevsky, `On the existence of orthonormal geodesic bases for Lie algebras', Note di Matematica 33 (2013), no. 2, 11-18.
  72. with Stacey Mendan and Yuri Nikolayevsky, `A sharp refinement of a result of Alon, Ben-Shimon and Krivelevich on bipartite graph vertex sequences', Australasian Journal of Combinatorics 60 (2014), no. 2, 217–226.
  73. with Stacey Mendan, 'Symmetric Bipartite Graphs and Graphs with Loops', Discrete Math. Theor. Comput. Sci., 71 (2015), no. 1, 97–102.
  74. with Ana Hinic Galic, Yuri Nikolayevsky and Ioannis Tsartsaflis, `Geodesic bases for Lie algebras', Linear Multilinear Algebra 63 (2015), no. 6, 1176–1194.
  75. with Timothy J. Koussas and Yuri Nikolayevsky, `Great-circle spherical thrackles', Discrete Math. 338 (2015), no. 12, 2507–2513.
  76. with Stacey Mendan and Yuri Nikolayevsky, 'A sharp refinement of a result of Zverovich--Zverovich', Discrete Math. 338 (2015), no. 7, 1085–1089.
  77. with Christian Aebi, `Wilson Theorems for Double-, Hyper-, Sub- and Super-factorials', Amer. Math. Monthly 122 (2015), no. 5, 433–443.
  78. with Christian Aebi, `Wolstenholme again',  Elem. Math. 70 (2015), no. 3, 125–130.
  79. with Stacey Mendan, 'An improvement of a result of Zverovich--Zverovich', Ars Math. Contemp. 10 (2016) no. 1, 79-83.
  80. with Yuri Nikolayevsky and Gavin Rossiter, `Conewise linear periodic maps of the plane with integer coefficients', Amer. Math. Monthly 123 (2016), no. 4, 363–375.
  81. with Stacey Mendan and Yuri Nikolayevsky, 'A sufficient condition for a pair of sequences to be bipartite graphic', Bull. Aust. Math. Soc.  94 (2016), no. 2, 195-200.
  82. with Chris Aebi, `Sums of quadratic residues and nonresidues' Amer. Math. Monthly  124 (2017), no. 2, 166-169.
  83. with A. Hinic Galic and Y. Nikolayevsky, `Curvature properties of metric nilpotent Lie algebras which are independent of metric', Annals of Global Analysis and Geometry, 51 (2017), no. 3,  305-325.
  84. Equitable Candy sharing, Amer. Math. Monthly  124 (2017), no. 6, 518-526.